Lifesaving Cancer Drugs May in Rare Cases Threaten the Heart

A microscopic view of tissue from a dead patient shows T-cells — the dark bluish dots — from the immune system invading and attacking muscle fibers in the heart. CreditJohnson et al., New England Journal of Medicine, 2016

Powerful drugs that enlist the immune system to fight cancer can, in rare cases, cause heart damage, doctors are reporting.

So far, fewer than 1 percent of patients taking these medicines — called checkpoint inhibitors — have developed heart trouble. But in those who do, the damage can be severe, and the drugs have led to several deaths by provoking the immune system to attack the heart. The risk appears highest when patients take two different checkpoint inhibitors at once.

“This is a new complication of potentially lifesaving drugs,” said Dr. Javid J. Moslehi, the director of cardio-oncology at Vanderbilt School of Medicine and the senior author of an article published Wednesday in The New England Journal of Medicine. “We’re working to develop treatments for it. Our job is not to say the drugs are bad, but to say, ‘How can we deal with it?’”

The drugs, a form of immunotherapy, are considered a huge breakthrough in cancer treatment. Although they do not work for everyone, they have resulted in lasting remissions for many, including people who were expected to die from advanced cancer that had resisted every other treatment.

Continue reading the main story

Checkpoint inhibitors have been approved to treat six types of cancer, and are being used for many other types. The drugs are also being combined with one another for added effectiveness.

The heart findings should not scare patients away from the drugs, Dr. Moslehi said. He called them “transformative” in cancer treatment and said they offered a “potential for cure.”

Four checkpoint inhibitors are on the market: ipilimumab (brand name Yervoy), nivolumab (Opdivo), pembrolizumab (Keytruda) and atezolizumab (Tecentriq).

The side effect has prompted some hospitals to add extra cardiac testing for patients taking more than one checkpoint drug, in the hope of catching problems early enough to prevent permanent heart damage. If the tests find signs of trouble, steroids and other drugs may stop the assault by the immune system.

Cell Wars

Articles in this series are exploring the novel uses of immunotherapy to combat cancer.

  • Harnessing the Immune System to Fight Cancer

  • Immunotherapy Offers Hope to a Cancer Patient, but No Certainty

  • Setting the Body’s ‘Serial Killers’ Loose on Cancer

  • What Is Immunotherapy? The Basics on These Cancer Treatments

“This is something oncologists should be aware of,” said Dr. Jedd D. Wolchok, chief of melanoma and immunotherapeutics services at Memorial Sloan Kettering Cancer Center in New York, who was not an author of the journal article. “It’s rare, but the fact that people have died from it is a reason for us to try to spare them that toxicity.”

Dr. Wolchok said the problem had occurred in one patient at Sloan Kettering but had cleared up on its own. He agreed that it was advisable to order extra heart tests for patients taking checkpoint combinations.

Dr. Benjamin A. Olenchock, a study author from the Division of Cardiovascular Medicine at Brigham and Women’s Hospital in Boston, was not available for an interview but said in a written statement that the heart problem had affected patients at his hospital. “As the number of patients treated with checkpoint inhibitors has markedly increased, rare cases of cardiac toxicity associated with the use of these cancer therapeutics, sometimes resulting in death, have been seen at multiple institutions including our own,” the statement said.

The first checkpoint inhibitor was approved in 2011. The drugs work by unleashing T-cells, a type of white blood cell, to kill cancer. But sometimes, the T-cells go into hyperdrive and attack healthy tissue. Doctors have known for years that the drugs can have dangerous side effects, including gut, lung and thyroid trouble. But the cardiac problems have taken longer to emerge.

There have been scattered reports in other, less prominent medical journalsof heart problems, some fatal, in small numbers of patients taking checkpoint inhibitors alone or in combination. The new report is the most in-depth analysis, including tests for possible genetic or viral causes (none were found) and an examination of a drug-company database to identify other cases.

The patients described in Dr. Moslehi’s article — a woman, 65, and a man, 63 — developed heart problems and died a few weeks after just one intravenous treatment with a combination of two checkpoint inhibitors: Opdivo and Yervoy. Both patients had advanced melanoma, a deadly skin cancer, and were enrolled in studies. Neither had a history of heart disease.

The woman had chest pains, shortness of breath and fatigue, and was admitted to the hospital 12 days after her first dose of the drugs. She had myocarditis — inflammation of the heart — as well as other inflamed muscles and abnormal heart rhythms.

Hoping to quell the inflammation, doctors gave her steroids, but her heart kept deteriorating.

The man had similar symptoms, and based on their experience with the woman, the Vanderbilt doctors treated him with even higher doses of steroids, as well as another drug. He survived only a few days longer than the woman did, Dr. Moslehi said.

Autopsies found that the patients’ immune systems had attacked their hearts, rejecting them as if they were transplants.

Using data from Bristol-Myers Squibb on 20,594 patients who took the checkpoint inhibitors it makes, Yervoy and Opdivo, the Vanderbilt team found that doctors had reported 18 cases of myocarditis related to the drugs. Six were fatal. The condition was most common and severe in patients who took the combination, affecting 0.27 percent and accounting for five of the six deaths.

Dr. Michael B. Atkins, the deputy director of the Georgetown Lombardi Comprehensive Cancer Center in Washington, called the rapid onset of heart problems “alarming.” He said the cases had led experts in cancer and myocarditis to meet in September with Bristol-Myers Squibb executives. The group agreed that extra heart tests should be included for patients taking combined checkpoint drugs in studies. The tests include echocardiograms and blood tests for troponin, a protein released by damaged heart muscle.

The same tests could be done for patients receiving the combined drugs outside of studies, Dr. Atkins said, but he added, “I am unaware of any formal recommendation.”

Checkpoint inhibitors “are lifesaving therapies for many patients, at least for melanoma,” Dr. Atkins said. “Around 60 percent of patients have tumor responses to the combination, and the majority of those appear to be long-lasting responses.”

Before the drugs were available, the median survival time for those with advanced melanoma was six to nine months, and only 10 percent lived two years, he said.

“We want to do everything we can to make sure these treatments are safe,” he added.

Dr. Atkins said he thought it would be possible to save patients who developed heart problems by intervening early with powerful drugs to shut down the inflammation. That approach reversed myocarditis in a patient at another hospital in Washington, he said.

But drugs that stop inflammation work by turning off the immune response, so they may cancel out any benefit from the checkpoint inhibitors. That would leave patients where they started, at the mercy of their cancer, he said.

So far, there is no way to predict which patients might be vulnerable to heart problems from the checkpoint drugs. For now, Dr. Moslehi said, the best solution is close monitoring for those taking more than one at a time.

[“source-ndtv”]

Random Posts